Texas, 2009

High Wind in Texas, March 6, 2009

March 6, 2009 · NWS MAF · 3 events in 1 county or zone

As an upper level trough approached the region from the northwest, strong mid level winds near the base of the aformentioned trough mixed down to the surface of the higher terrain of the Guadalupe Mountains of Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As an upper level trough approached the region from the northwest, strong mid level winds near the base of the aformentioned trough mixed down to the surface of the higher terrain of the Guadalupe Mountains of Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 6, 1:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 6, 1:38 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CST FRI MAR 6 2009

.DISCUSSION...

INCREASING CLOUDS ACROSS THE AREA MAY BE INHIBITING MIXING SOME
AND PREVENTING WINDS FROM GETTING QUITE AS HIGH AS EXPECTED. TEMPS
HOWEVER ARE PRETTY MUCH ON TARGET MAKING TODAY A PLEASANT DAY. AN
UPPER LEVEL TROUGH CURRENTLY OVER THE WESTERN US WILL MOVE EAST
OVERNIGHT INCREASING WINDS IN THE GUADALUPE MOUNTAINS AND HAVE
GONE AHEAD AND ISSUED A HIGH WIND WARNING FOR THAT AREA. SOME OF
THESE WINDS MAY SPREAD OUT INTO THE ADJACENT PLAINS IN
CULBERSON...EDDY...AND LEA COUNTIES AND MAY REQUIRE A WIND
ADVISORY TO BE ISSUED...BUT WILL LET THE MID SHIFT MAKE THE FINAL
DECISION SINCE WE STILL HAVE SOME TIME. AMPLE MID AND UPPER LEVEL
MOISTURE IS POURING IN FROM THE PACIFIC AND WILL KEEP CLOUDS IN
THROUGH 24 HOURS. THIS WILL KEEP TEMPS TOMORROW A FEW DEGREES
COOLER THAN TODAY AND SOME OF THE MOISTURE COULD MIX TO THE
SURFACE KEEPING HUMIDIITES UP A BIT. ANOTHER QUESTION WILL BE THE
POSITION OF THE DRYLINE TOMORROW. THE 12Z NAM WAS HOLDING IT
FURTHER WEST THAN THE 12Z GFS...HOWEVER THE 18Z NAM HAS PUSHED
THIS FEATURE EAST TO OUR EASTERN CWA BOUNDARY AND PREFER THAT
POSITION BETTER GIVEN THE HELP FROM THE SOUTHWESTERLY LOWER AND
MID LEVEL FLOW.

SUNDAY AND EARLY NEXT WEEK ARE PRETTY MUCH CARBON COPIES OF EACH
OTHER WITH ABOVE NORMAL TEMPS AND BREEZY CONDITIONS CONTINUING A
BORDERLINE FIRE WEATHER THREAT. THE FORECAST CONCERN IN THE
EXTENDED PERIOD IS THE EVOLUTION OF ANOTHER WEST COAST UPPER
TROUGH AND ITS ASSOCIATED COLD FRONT. THE GFS AND ECMWF HAVE COME
INTO DECENT AGREEMENT THAT A COLD AIR MASS WILL PUSH INTO WEST
TEXAS AND EASTERN NEW MEXICO WEDNESDAY AND WILL HANG AROUND FOR A
FEW DAYS. WITH THE COLD AIR MASS IN PLACE...SOUTHEASTERLY 850MB
WINDS WILL ADVECT MOISTURE NORTHWARD SATURATING THE LOWER LEVELS
AND BRINGING OUR FIRST DECENT CHANCE FOR PRECIP IN A FEW WEEKS AS
AN UPPER DISTURBANCE MOVES ACROSS THE AREA PROVIDING THE NEEDED
INSTABILITY. I HAVE UPPED POPS TO AS HIGH AS 40 PERCENT ACROSS THE
EASTERN BASIN WHICH MAY BE AGGRESSIVE BUT IS IN LINE WITH MEX
GUIDANCE AND THIS SITUATION SEEMS SOLID ENOUGH TO START RAMPING UP
POPS EVEN AT SUCH EXTENDED RANGES. THE BIGGEST UNCERTAINTY IN THE
FORECAST IS THE TIMING OF THE UPPER DISTURBANCE WITH THE GFS
FASTER THAN THE ECMWF. THEREFORE DO NOT BE SURPRISED TO SEE THE
POPS BOUNCE AROUND A BIT IN THE COMING DAYS UNTIL CONFIDENCE
INCREASES IN THE EXACT TIMING OF EVERYTHING COMING TOGETHER.

HENNIG

&&

.FIRE WEATHER...
THICK UPPER LEVEL CLOUDS HAVE PREVENTED MIXING TODAY AND IS
KEEPING THE WINDS FROM MEETING RED FLAG CRITERIA. THE CLOUDS WILL
CONTINUE ACROSS THE AREA TOMORROW BUT THE WINDS WILL BE INCREASING
AS AN UPPER DISTURBANCE APPROACHES THE AREA AND RED FLAG
CONDITIONS APPEAR MORE CERTAIN. THE BIG QUESTION FOR TOMORROW IS
HOW FAR EAST WILL THE RED FLAG CONDITIONS BE SEEN? WINDS WILL NOT
BE THE ISSUE FOR MOST OF THE AREA WITH PERHAPS WIND ADVISORY WIND
SPEEDS POSSIBLE IN SOUTHEASTERN NEW MEXICO AND ISOLATED PORTIONS
OF WEST TEXAS. MINIMUM AFTERNOON HUMIDITIES WILL BE THE BIG
CONCERN AS THE INCREASING MID AND UPPER LEVEL MOISTURE WILL
PREVENT THE LOWER LEVELS FROM REACHING THEIR MAXIMUM POTENTIAL FOR
DRYING AND COULD KEEP HUMIDITIES IN THE 15 TO 20 PERCENT RANGE.
AN ADDED FORECAST CONCERN WILL BE THE POSITION OF A DRYLINE IN THE
EASTERN PERMIAN BASIN WHICH COULD DETERMINE THE LOCATION OF THE
GREATEST MOISTURE. THEREFORE DECIDED TO UPGRADE THE FIRE WEATHER
WATCH TO A WARNING IN EASTERN NEW MEXICO AND THE UPPER TRANS PECOS
REGION OF WEST TEXAS FOR TOMORROW. WILL LEAVE THE FIRE WEATHER
WATCH GOING IN THE PERMIAN BASIN SINCE CONDITIONS AT THIS TIME
APPEAR MARGINAL.

FIRE WEATHER WILL CONTINUE TO BE A CONCERN...THOUGH ONLY A
MARGINAL ONE...SUNDAY INTO TUESDAY. A COLD FRONT WILL MOVE INTO
THE AREA WEDNESDAY AND SHOULD GREATLY DIMINISH FIRE WEATHER
CONCERNS WITH LOWER TEMPERATURES AND EVEN THE CHANCE FOR SOME
RAINFALL.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  82  50  80  /   0   0   0   0
CARLSBAD NM                55  78  46  77  /   0   0   0   0
DRYDEN TX                  58  80  59  82  /   0   0   0   0
FORT STOCKTON TX           58  88  56  81  /   0   0   0   0
GUADALUPE PASS TX          51  73  42  75  /   0   0   0   0
HOBBS NM                   53  77  42  76  /   0   0   0   0
MARFA TX                   46  75  43  76  /   0   0   0   0
MIDLAND INTL AIRPORT TX    56  79  48  79  /   0   0   0   0
ODESSA TX                  57  82  48  80  /   0   0   0   0
WINK TX                    56  86  50  84  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 6 AM TO 8 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 10 AM TO 7 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     UPTON.

     HIGH WIND WARNING FROM 6 AM TO 8 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 8 PM CST /7 PM
     MST/ SATURDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

10
Hazardous weather outlook, Mar 6, 12:44 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CST FRI MAR 6 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CST FRI MAR 6 2009 /1244 PM MST FRI MAR 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND WINDY CONDITIONS THIS AFTERNOON ACROSS SOUTHEAST
NEW MEXICO WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS. A RED
FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE SOUTHEASTERN NEW
MEXICO PLAINS AND MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL CONTINUE ON SATURDAY AS DRY AND WINDY
CONDITIONS EXPAND EASTWARD FROM SOUTHEASTERN NEW MEXICO INTO THE
TRANS PECOS AND PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT
SATURDAY FOR AREAS ALONG AND WEST OF A HOBBS TO ALPINE LINE. A
FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY FOR THE REMAINDER OF
WEST TEXAS ALONG AND NORTH OF INTERSTATE 10.

A HIGH WIND WARNING IS IN EFFECT SATURDAY FOR THE GUADALUPE
MOUNTAINS FOR SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 75
MPH.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 6, 4:00 PM MST to 4:10 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 6, 4:50 PM MST to 5:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 6, 7:00 PM MST to 7:10 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157592, 157591, 157593.